Dysphagia in a HIV patient: concern for the etiology?
Abstract: Dysphagia in human immunodeficiency virus human immunodeficiency virus
Human immunodeficiency virus (HIV)
A transmissible retrovirus that causes AIDS in humans. (HIV HIV (Human Immunodeficiency Virus), either of two closely related retroviruses that invade T-helper lymphocytes and are responsible for AIDS. There are two types of HIV: HIV-1 and HIV-2. HIV-1 is responsible for the vast majority of AIDS in the United States. ) patients is most commonly of infectious etiology; however, less common causes of esophageal injury, such as strictures and medication-induced injuries, should be considered in the differential process. We report a case of a 53-year-old man with a 6-year history of HIV on highly active antiretroviral therapy Noun 1. highly active antiretroviral therapy - a combination of protease inhibitors taken with reverse transcriptase inhibitors; used in treating AIDS and HIV
drug cocktail, HAART and minocycline, who presented to the emergency room with abrupt onset dysphagia to solids and liquids. He was found to have pill impaction requiring mechanical disimpaction related to an esophageal web and pseudodiverticulosis. In this case description we would like to highlight the importance of noninfectious causes of dysphagia in HIV patients.
Key Words: dysphagia, human immunodeficiency virus, esophageal web
A 53-year-old male presented to the emergency room with complaints of a choking sensation in his neck and an inability to ingest solids or liquids. Symptoms commenced 24 hours before his presentation, shortly after he took his multiple medications simultaneously. His past medical history was significant for HIV of 6 years' duration, with a recent viral load count (one month prior) of 1,510 copies/mL, and a CD4 absolute count of 517 cells/[mm.sup.3]. Additional comorbidities included chronic hepatitis B infection, folliculitis Folliculitis Definition
Folliculitis is inflammation or infection of one or more hair follicles (openings in the skin that enclose hair).
Folliculitis can affect both women and men at any age. and hyperlipidemia. Medications on initial evaluation were fluvastatin fluvastatin /flu·va·stat·in/ (floo´vah-stat?in) an inhibitor of cholesterol biosynthesis used as the sodium salt in the treatment of hyperlipidemia and to slow the progression of atherosclerosis associated with coronary heart disease. , HAART HAART highly active antiretroviral therapy.
HAART Highly active antiretroviral therapy, triple combination therapy AIDS The concurrent administration of 2 nucleoside reverse transcriptase inhibitors–eg, AZT and 3TC, and a protease therapy (lamivudine/zidovudine/nelfinavir) and minocycline 100 mg (started 11 months previously for treatment of folliculitis). On examination, temperature was 97.2[degrees] F, pulse 78/min, respiratory rate 19/min, and blood pressure was 152/86 mm Hg. His oropharynx oropharynx /oro·phar·ynx/ (-far´inks) the part of the pharynx between the soft palate and the upper edge of the epiglottis.
n. was clear without any exudates or evidence of thrush and the remainder of the physical examination was normal. X-rays of the neck and chest were unremarkable. CT scan of the neck showed a soft tissue density in the distal cervical esophagus at the level of the sternoclavicular sternoclavicular /ster·no·cla·vic·u·lar/ (ster?no-klah-vik´u-ler) pertaining to the sternum and clavicle.
Of, relating to, or connecting the sternum and clavicle. joints, which was felt to represent a nonradio-opaque foreign body (Fig.). No extrinsic mass or vascular lesions were noted.
Esophagogastroduodenoscopy (EGD) showed pill fragments impacted at the level of 25 cm in the esophagus, which were disimpacted. The mucosa was coated with disintegrated drugs. Subsequently he was asked to take one pill at a time with adequate fluid in the upright position. Two weeks later, a follow-up EGD showed an esophageal web at 25 cm, which was dilated. Proximal to this, a 1 cm ulcer was noted. Biopsy of the ulcer margin and crater showed esophagitis esophagitis /esoph·a·gi·tis/ (e-sof?ah-ji´tis) inflammation of the esophagus.
chronic peptic esophagitis reflux e. , without evidence of infection. A follow-up esophagogram revealed pseudodiverticulosis of the esophagus. The patient was advised to stop minocycline and he remained symptom free.
Dysphagia in HIV patients needs an expeditious evaluation to define the etiology and to initiate appropriate therapy. Dysphagia can be due to esophagitis from an infectious etiology, often occurring when the absolute CD4 count is less than 200 cells/[mm.sup.3], which requires empiric antimicrobial treatment. Other etiologies include malignancy and esophageal stricture. (1) Esophageal ulcerations Ulcerations
Breaks in skin or mucous membranes that are often accompanied by loss of tissue on the surface.
Mentioned in: Hypersplenism associated with zalcitabine zalcitabine /zal·ci·ta·bine/ (zal-si´tah-ben) 2'3'-dideoxycytidine, an antiretroviral agent that inhibits the action of reverse transcriptase; used in the treatment of HIV infection.
n. and zidovudine (2) have been reported.
The presence of oral thrush in a dysphagic HIV patient is an important physical examination finding which can help diagnose esophageal candidiasis. The current recommended approach to HIV-infected patients with dysphagia is an empiric trial of antifungal agents. In general, if this is not successful, endoscopy is suggested. Because of the obstructive esophageal symptoms, our patient underwent urgent endoscopy. Pill-induced esophageal injury usually occurs at the level of the aortic arch or the esophagogastric junction. In our patient, an esophageal web was probably responsible for the pill impaction. The pathophysiology of esophageal webs is uncertain and a number of theories have been suggested. These include congenital conditions, iron deficiency, reflux and inflammation. We performed a MEDLINE The online medical database of the U.S. National Library of Medicine (NLM) whose parent is the National Institutes of Health, Bethesda, MD. MEDLINE contains millions of articles from thousands of medical journals and publications. The consumer section of the site (http://medlineplus. search and found no reported association between HIV and esophageal webs. The etiology of an esophageal web in our patient cannot be exactly defined; however, it is most probably related to the local irritative ir·ri·ta·tive
Adj. 1. irritative - (used of physical stimuli) serving to stimulate or excite; "an irritative agent"
irritating effects of minocycline. Intramural pseudodiverticulosis found during esophagogram can be associated with esophageal dysmotility. (3) In our case, endoscopic disruption of the web resulted in relief of symptoms, making esophageal dysmotility an unlikely etiology in our patient.
In conclusion, if an HIV patient develops sudden onset dysphagia, clinicians should consider other possibilities in addition to an infectious etiology. The lesson that not all complaints in HIV-positive patients are related to HIV infection is an important one.
1. Wilcox CM, Diehl DL, Cello JP, et al. Cytomegalovirus esophagitis in patients with AIDS: a clinical, endoscopic and pathologic correlation. Ann Intern Med 1990;113:589-593.
2. Edwards P, Turner J, Gold J, et al. Esophageal ulceration induced by zidovudine. Ann Intern Med 1990;112:65-66.
3. Hahne M, Schilling D, Arnold JC, et al. Esophageal intramural pseudodiverticulosis: review of symptoms including upper gastrointestinal bleeding Upper gastrointestinal (GI) bleeding refers to hemorrhage in the upper gastrointestinal tract. The anatomic cut-off for upper GI bleeding is the ligament of Treitz, which connects the fourth portion of the duodenum to the diaphragm near the splenic flexure of the colon. . J Clin Gastroenterol 2001;33:378-382.
Ravi K. Bobba, MD, Samer S. El-Dika, MD, and Edward L. Arsura, MD, FACP FACP Fellow of the American College of Physicians.
1. Fellow of the American College of Physicians
2. Fellow of the American College of Prosthodontists
From the Department of Internal Medicine and Gastroenterology, Salem Veterans Affairs Medical Center, University of Virginia, Salem, VA, and the Department of Internal Medicine, Saint Vincent Catholic Medical Center, Staten Island, NY.
Reprint requests to Edward L. Arsura, MD, FACP, St Vincent's Catholic Medical Center, 355 Bard Avenue, Staten Island, NY 10310-1699. Email: email@example.com
Accepted April 21, 2006.
RELATED ARTICLE: Key Points
* Consider noninfectious causes of dysphagia in HIV patients.
* Not all complaints in HIV-positive patients are related to HIV infection.